# SDR CA101022004

- Difficulty date: October 22, 2010
- Submitted: January 4, 2011
- Operation: General aviation
- Make and model: Beech D18S
- Aircraft time: 5,661 hours
- Engine: Pwa R985AN14B
- Propeller: Hamstd 22D30
- System (JASC): 7414 · Magneto/Distributor
- Part: Drive Gear
- Condition: Detached
- Location: Magneto
- Component: Magneto, Pwc
- Component part number: SB9RU3
- Stage of operation: TX
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: O

## Discrepancy

MAG DROP OF GREATER THAN 100 RPM NOTICED ON RUN-UP.  WHEN RT MAGNETO WAS REMOVED FROM THE ENG, IT WAS FOUND THAT THE NUT RETAINING THE MAGNETO DRIVE GEAR HAD FALLEN OFF, LIKELY THE RESULT OF A BROKEN COTTER PIN, CAUSING MAGNETO SPLINE AND FRONT BRG TO WEAR, EVENTUALLY CAUSING A CHANGE IN MAGNETO TIMING, AS WELL AS A LARGE QUANTITY OF METAL PARTICLES IN THE MAGNETO, BOTH OF WHICH MAY HAVE LED TO THE LOSS OF RPM. AS THE NUT WAS CAPTURED INSIDE OF THE RUBBER VERNIER COUPLING, THE FAULT COULD NOT BE SPOTTED WITHOUT THE COMPLETE REMOVAL OF THE MAGNETO FROM THE ENGINE.
